Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Sioux Falls, SD

June 9, 2001Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2001, 10:12 AM CDT for Lake County, Miner County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 10:12 AM CDT (15:12 UTC)
Expired
Jun 9, 2001, 11:00 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 091513
SVRFSD

SDC079-097-091600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1100 AM CDT

* AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF HOWARD...OR ABOUT 21 MILES WEST OF
  MADISON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINFRED AROUND 1030 AM CDT
  RAMONA AROUND 1050 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4411 9764 4393 9763 4389 9715 4414 9714

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:04 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 9, 10:04 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT SAT JUN 9 2001

WSR-88D SHOWS BANDS OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER
CENTRAL SOUTH DAKOTA MOVING SOUTHEAST TOWARD FORECAST AREA. WSR-88D
AT KFSD SHOWS SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
LATE THIS MORNING OVER SOUTHEAST SOUTH DAKOTA. SATELLITE LOOPS
INDICATE CLOUDS ALSO DEVELOPING AND SPREADING INTO SOUTHWEST
MINNESOTA.

POSITIVE TILTED THETA E RIDGE REMAINS CENTERED OVER WESTERN PART OF
FORECAST AREA AND LIFTED INDEXES HAVE BEEN SLOWLY BECOMING MORE
UNSTABLE IN THIS AREA. WILL UPDATE ZONES TO REFLECT THIS.

.FSD...NONE:

BLOOM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:39 AM CDTSevere Thunderstorm WarningFSDAurora, Jerauld21 min
Jun 9, 5:30 AM CDTSevere Thunderstorm WarningFSDAurora30 min
Jun 9, 5:37 PM CDTSevere Thunderstorm WarningFSDUnion38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.